Colorado, 2013

Hail in Colorado, May 25, 2013

May 25, 2013 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm produced hail the size of quarters in northeastern Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm produced hail the size of quarters in northeastern Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 25, 2:02 PM MST, 1 hour 58 minutes earlier.

Area forecast discussion, May 25, 2:02 PM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT SAT MAY 25 2013

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 301 PM MDT SAT MAY 25 2013

...FIRE WEATHER CONCERNS CONTINUE ACROSS THE MTS...AND INCREASE
ACROSS THE SOUTHERN PLAINS ON SUNDAY..

DEEPENING SFC LOW IN VCNTY OF KLHX HAS SPREAD SOME GUSTY SOUTHWEST
WINDS ACROSS THE MOUNTAINS AND SOUTHERN PORTIONS OF THE SE PLAINS.
AS OF 20Z...SFC DRY LINE IS LOCATED ALONG A LINE FROM JUST EAST OF
KLAA...TO NEAR KSPD.  TO THE WEST OF THIS LINE...DEW POINTS HAVE BEEN
DROPPING INTO THE SINGLE DIGITS...TEENS AND EVEN SOME NEGATIVE
READINGS ACROSS THE MOUNTAINS.  TO THE EAST OF THE DRY LINE...DEW
POINTS ARE STILL IN THE UPPER 40S TO LOWER 50S. LATEST HRRR STILL
PUSHES THE DRY LINE INTO WESTERN KS BY 22Z...WITH DEW POINTS
DROPPING INTO THE 30S ALONG THE EASTERN BORDER.  STILL CONCERNED
THAT SOME INITIAL CONVECTION MAY FIRE ALONG THE DRY LINE LATE THIS
AFTERNOON...SO WILL MAINTAIN SOME ISOLATED POPS OUT THAT WAY.  MOST
OF IT WILL BE HIGH BASED...WITH GUSTY WINDS AND LIGHTNING THE MOST
LIKELY THREATS.  COULDN'T RULE OUT SOME MARGINAL SEVERE HAIL AND
WIND GUSTS NEAR THE CO/KS BORDER IF CAPES CAN STAY UP HIGH ENOUGH.
SPC HAS UPDATED THE LATEST OUTLOOK TO INCLUDE EASTERN
KIOWA...PROWERS...AND BACA COUNTIES.  INITIALLY 0-6 KM SHEAR VALUES
ARE AROUND 20-30 KTS WHICH IS MARGINAL FOR SEVERE...BUT THESE VALUES
DO INCREASE INTO THE EVENING...SO THIS AREA WILL NEED TO BE
MONITORED. EXPECT CONVECTION TO SHIFT QUICKLY EASTWARD INTO KS
THROUGH THE LATE AFTN/EARLY EVENING...THOUGH OUTFLOWS MAY AID
WESTWARD RETREAT OF THE DRY LINE.

OVERNIGHT...DRY LINE PROGRESSES BACK WESTWARD BEFORE MIXING BACK
EASTWARD DURING THE DAY ON SUNDAY AS AN UPPER JET IN SOUTHWEST FLOW
ALOFT MOVES ACROSS THE AREA.  CURRENT FIRE WEATHER WATCH WILL BE
UPGRADED TO A RED FLAG WARNING WITH THE AFTERNOON PACKAGE AS ALL
AREAS LOOK TO MEET CRITICAL FIRE WEATHER CONDITIONS.  SFC BOUNDARY
HANGS UP JUST NORTH OF THE AREA AND WITH DRY LINE EXPECTED TO PUSH
INTO WESTERN KS DURING THE AFTERNOON...WILL GO WITH NIL POPS FOR THE
ENTIRE CWA.  LOOKS LIKE HIGHS TOMORROW SHOULD STAY AROUND 3-5 DEGREES
BELOW RECORDS (COS 90...2012  PUB 97...2012  ALS 84...1969)...THOUGH
STILL WAY ABOVE CLIMATOLOGICAL AVERAGES. -KT

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 301 PM MDT SAT MAY 25 2013

SUNDAY NIGHT-MONDAY NIGHT...MODERATE WARM AND DRY SOUTHWEST FLOW
ALOFT CONTINUES ACROSS THE REGION AS A BROAD UPPER TROUGH SLOWLY
DIGS ACROSS THE PAC NORTHWEST AND INTO THE GREAT BASIN. MODELS
CONTINUE TO INDICATE A WEAK EMBEDDED SHORT WAVE TRANSLATING ACROSS
THE ROCKIES SUNDAY NIGHT WITH ANOTHER MINOR WAVE MOVING ACROSS THE
STATE LATE MONDAY AFTERNOON. FIRST WAVE SENDS A WEAK BACKDOOR COLD
FRONT ACROSS EASTERN COLORADO EARLY MONDAY MORNING BEFORE FRONT
MIXES OUT THROUGH THE EARLY AFTERNOON. MODELS ALSO INDICATING
INCREASING MID AND HIGH LEVEL MOISTURE ASSOCIATED WITH SECOND WAVE
SPREADING ACROSS THE AREA THROUGH THE DAY ON MONDAY...WHICH LOOKS TO
LIMIT STRONGER WINDS ALOFT FROM MIXING DOWN THROUGH THE AFTERNOON.
AT ANY RATE...COULD SEE BRIEF RED FLAG CONDITIONS DEVELOPING ACROSS
THE EASTERN MTS LATE MONDAY AFTERNOON...BUT LOOKS TO BE TOO MARGINAL
TO ISSUE ANY HIGHLIGHTS AT THIS TIME. WITH THE PASSING WAVES...COULD
SEE SOME HIGH BASED CONVECTION MONDAY AFTERNOON AND EARLY EVENING
ACROSS MAINLY THE CENTRAL AND EASTERN MTS WITH HIGHS EXPECTED TO BE
ONLY SLIGHTLY COOLER THAN SUNDAY.

TUESDAY-THURSDAY NIGHT...FIRE DANGER EXPECTED TO INCREASE ACROSS
SOUTHERN COLORADO AS GREAT BASIN UPPER TROUGH SLOWLY LIFTS OUT
ACROSS THE NORTHERN ROCKIES THROUGH THE PERIOD. INCREASING SOUTH TO
SOUTHWEST FLOW ACROSS THE AREA TUESDAY DEVELOPS A LA JUNTA LOW
TUESDAY AFTERNOON SUPPORTING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE SOUTHERN MTS AND ADJACENT PLAINS AS WELL AS
ACROSS THE FAR SOUTHEAST PLAINS...WITH SOME MORE HIGH BASED STORMS
POSSIBLE ACROSS THE CENTRAL MTS AND SOUTHWEST MTS. MORE WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS LOOK TO BE POSSIBLE ACROSS SOUTHERN
COLORADO WEDNESDAY AND THURSDAY WITH BREEZY TO WINDY WEST TO
SOUTHWEST FLOW ALOFT. PASSING TROUGH KEEPS CHANCE AND SLIGHT CHANCES
OF THUNDERSTORMS ACROSS THE AREA TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT...WITH BEST CHANCES ACROSS NORTHERN PORTIONS OF THE AREA.
MODELS KEEP BEST LOW LEVEL MOISTURE WELL INTO WESTERN KANSAS
THOUGH LATEST ECMWF IS A TAD FURTHER WEST WITH DRY LINE WEDNESDAY
AFTERNOON AND WILL NEED TO MONITOR FOR POSSIBLE STORMS ACROSS THE
FAR SE PLAINS. AS FOR TEMPS...SHOULD SEE HIGHS FALLING BACK TO
AROUND SEASONAL AVERAGES THROUGH THE PERIOD WITH COOLING ALOFT.

FRIDAY-SATURDAY...COOL AND DRY NORTHWEST FLOW PROGGED TO DEVELOP
BEHIND PASSING TROUGH...KEEPING SLIGHT POPS DIURNAL POPS IN PLACE
ACROSS THE HIGH TERRAIN ALONG WITH TEMPERATURES SLIGHTLY BELOW
AVERAGE INTO THE EARLY WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 301 PM MDT SAT MAY 25 2013

VFR CONDITIONS EXPECTED AT TAF SITES WITH BREEZY SOUTH TO SOUTHWEST
WINDS GUSTING TO 25-30 KTS DECREASING TOWARDS 02Z.  SHOULD SEE LIGHT
DIURNALLY DRIVEN WINDS OVERNIGHT...WITH BREEZY SOUTHWEST WINDS
RETURNING FOR THE TAF SITES SUNDAY AFTERNOON. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ221-222-225-
227.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT SUNDAY FOR COZ221-222-
225-227-233-237.

&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, May 25, 11:22 AM MST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1222 PM MDT SAT MAY 25 2013

COZ058>089-093>099-261830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1222 PM MDT SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING OVER THE EASTERN MOUNTAINS...TELLER COUNTY...FREMONT
COUNTY...AND SOUTHERN EL PASO COUNTY. ALTHOUGH RELATIVE HUMIDITY
VALUES ARE EXPECTED TO REMAIN A LITTLE HIGHER TO THE
EAST...EASTERN LAS ANIMAS AND BACA COUNTIES COULD SEE AN HOUR OR
TWO OF NEAR CRITICAL FIRE WEATHER CONDITIONS LATE THIS AFTERNOON.
THUS FIRE DANGER WILL REMAIN HIGH ACROSS THE REGION DUE TO DRY
CONDITIONS...GUSTY WINDS...AND UNSEASONABLY HOT WEATHER.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER THE FAR EASTERN PLAINS ALONG AND EAST OF HIGHWAY 287. A
COUPLE OF THESE STORMS COULD BECOME STRONG TO MARGINALLY
SEVERE...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH ALONG
WITH STRONG WINDS AND FREQUENT LIGHTING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HOT AND DRY WEATHER WILL CONTINUE ON SUNDAY WITH GUSTY WINDS
POSSIBLE. AS A RESULT...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SUNDAY OVER THE EASTERN MOUNTAINS...FREMONT COUNTY...THE WET
MOUNTAIN VALLEY...EASTERN LAS ANIMAS COUNTY AND BACA COUNTY. ON
MONDAY AND TUESDAY...THERE ALSO IS A CHANCE FOR CRITICAL FIRE
WEATHER CONDITIONS IN THESE LOCATIONS.

ISOLATED THUNDERSTORMS WILL DEVELOP ON WEDNESDAY AS A PACIFIC
STORM SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THE MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER BACA...PROWERS...AND EASTERN KIOWA COUNTIES THIS
AFTERNOON AND EVENING.

31/23

In the hours before

Special weather statement, May 25, 3:12 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
412 PM MDT SAT MAY 25 2013

COZ096-098-252345-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-
412 PM MDT SAT MAY 25 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHEASTERN PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARTMAN...OR 22 MILES EAST OF LAMAR...WHICH
WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KIOWA COUNTY AND NORTHEASTERN PROWERS COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
May 25, 4:00 PM MST to 4:05 PM MST
Where
Prowers County, 10.75 mi NE of Hartman
Measured
1 in hail
Reported by
Public
Coordinates
38.230, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447865.